Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

coming off DMARDS - please help

RosebayRosebay Posts: 17
edited 18. Jun 2018, 13:49 in Living with Arthritis archive
I'm currently on Sulph and Hydroxy, maximum dose. They're not working and been almost persistently in flare for months. Consultant will see me in 10 weeks. I'm worried because I was on Methotrexate and they stopped it because of LFT's. They gave me 4 weeks to clear it out my system, and let my liver rest, but just a couple of days before I started Sulph I had an EXTREME flare and ended up in hospital. As the Sulph takes around 3 months to start working properly, I had another extreme flare 4 weeks later. I'm terrified stopping current meds in case it happens again. Has anyone experience of coming off/changing DMARDs without being left covered? I'm wondering if it would be safer to reduce my dose slowly. I think biologics is the next step, but that won't happen before September. I'd appreciate your experience.

Comments

  • jennandjennand Posts: 112
    edited 30. Nov -1, 00:00
    I stand to be corrected on this, but I don’t think you would be prescribed biologics unless you are taking Dmards too. You should speak to your Rh nurse. Who has actually advised you to stop Dmards? You say they are not working but then admit that when you stopped them previously you had a very bad flare, so they must be doing something. You might be correct that biologics are the next step, but you really need to discuss this with your Rh team. I would not recommend stopping any medication without expert advise.
  • RosebayRosebay Posts: 17
    edited 30. Nov -1, 00:00
    thanks for replying. I only go with what the Consultant tells me to do. I was told to stop Methotrexate immediately, because of high LFTs and other side effects. My question was regarding the 'suddenly stopping' because if your immune system was suppressed chemically, then suddenly not, your body is going to react to the change in some way. For me that reaction was extreme pain. I don't want that to happen again when they take me off Sulph and Hydroxy. Yes they were doing something, but nowhere near the expected results resulting in 6 months of pain and stiffness which was not the therapeutic expectation. I have been monitored every 4 weeks throughout at the hospital.
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    I think maybe you're overthinking this.

    For a start you had to come off the meth because it was affecting your liver not because it wasn't working so your LFTs had to be back to normal before the sulf and hydroxy were started. The liver processes everything and it seems it's happy with the new combination.

    You say the sulf and hydroxy aren't working but often things are working better than we think. If your inflammatory levels are low they are working. The fact that your pain levels might be high has nothing much to do with it. Especially as I seem to remember you also have OA. (Been there: done that :roll: )

    If, however, the sulf and hydroxy aren't working well enough I believe the normal course would be to chuck in another DMARD - maybe leflunomide. But, in any case, at least some biologics can be taken alongside DMARDS as I know people on here have mentioned it.

    If, however, it was the case that you had to have another period off all DMARDS before starting something new, I would see no point in tapering down slowly as that would only mean a longer wait.

    I suggest you just wait and see what the rheumatologist suggests and try to to fret in the meantime about potential scenarios which might never happen.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • RosebayRosebay Posts: 17
    edited 30. Nov -1, 00:00
    thanks, no the current DMARDS are having a very tiny effect, Consultant said they would probably not be strong enough, my inflammatory levels are off the scale. The Methotrexate was only having a tiny effect on the disease, but a hideous effect on my liver.
    I'm struggling a bit, may be I'm not asking the question in the right way. I'll try again.
    Has anyone, who had to either stop or come off a DMARD, had a severe flare up, as a reaction to stopping?
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    You might still be left on the sulf and a biologic added.

    I've come off my meth (I take that plus hydroxy) on several occasions before and after operations. I was surprised how long it took for my body to register being 'methless'. I guess it takes a long time to work its way in and a long time to work its way out. I'm only on 7.5mgs these days but, even when I was on 22.5mgs, I could do a month OK. Recently, after surgery, I'd to stop them for what, in total, came to about 3 months and I couldn't wait to get back on.

    But, if yours are having no effect anyway, you mightn't even notice them being stopped.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Sulph was the constant medication I took between 2002 and 2016, other things were added or removed but that remained. It was effective at keeping my skin clear of psoriasis (I have PsA) but it didn't do anything regarding the arthritis. I eventually stopped taking it in 2016 and feel no different without it.

    I had to stop tablet meth due to developing the rash, wait for that to clear my system and then leflunomide was tried. That gave me cracking headaches so that was stopped before cyclosporin was introduced. All this was years ago and I cannot honestly remember whether the arthritis worsened or not. I know when it did however, October 2006 to February 2007 - at that stage I was off everything including sulph thanks to an anti-TNF working against me.

    I had two anti TNF treatments with only sulph, mainly because someone in rheumatology forgot to re-prescribe methotrexate. I was then put on to the injected version of meth and that, combined with humira, is effectively controlling disease activity and has done for eight years. I still flare, still feel very tired, am still in pain 24/365 and often don't feel 'well' but I know the treatment is being effective. I manage my OA with pain relief and rest, the meds for the PsA don't treat that, obviously. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • RosebayRosebay Posts: 17
    edited 30. Nov -1, 00:00
    Thanks Dreamdaisy, oh my, what a time you've had of it. Very sorry to hear your experience.
    They might well keep me on Sulph, but frankly I can't see the point because the level of effectiveness is so low, so it will be up to Consultant to decide which biologic when I get back down in September. My stomach is reacting though with 72 pills a week. Leflunomide is the only one I haven't tried, not keen when I've had persistent stomach problems since I started the DMARDs.
    I'm grateful for everyone taking time to reply, thanks.
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    I was / am lucky in that good health and me have ways been perfect strangers, I was born with auto-immune nonsense and it's carried on throughout life: I am fully aware it won't stop now and, frankly, wouldn't know what to do with myself if it did. :lol:

    It's often the case that we don't realise how much a medication is doing for us until we stop taking it, often the better effects can be hidden behind other meds. Are you taking a stomach protector of any kind? I always swallow my pills with water and have a little something to eat to lessen the impact on my stomach unless the instructions clearly state otherwise. Alendronic acid HAD to be taken on an empty stomach so that's what happened, the same with omeprazole (which I no longer need). One learns over time now much leeway can be given to instructions. :wink: Hospital stays have proven that to me time and again. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
Sign In or Register to comment.